Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 69, NWS Huntsville, AL

May 6, 2003Madison County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at May 6, 2003, 10:23 PM CDT for Madison County, Alabama. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2003, 10:23 PM CDT (03:23 UTC)
Expired
May 6, 2003, 11:00 PM CDT
In force
37 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Madison County, AL

The radar

The Northeast Alabama radar (KHTX), 58 km from the middle of the area, began a volume at 03:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 3.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2003-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3965 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2003-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3965 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
946 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
3.1
Supercell composite
10.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KHUN 070323
SVRHUN
ALC089-070400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1022 PM CDT TUE MAY 6 2003

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MADISON COUNTY IN NORTH CENTRAL ALABAMA

* UNTIL 1100 PM CDT

* AT 1020 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF OWENS CROSSROADS...MOVING
  NORTHEAST AT 30 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...OWENS 
CROSSROADS AND NEW HOPE.

LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INSIDE...AND STAY AWAY FROM WINDOWS.

LAT...LON 3450 8653 3455 8654 3459 8659 3455 8665
          3460 8673 3474 8647 3455 8636

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:00 PM CDT, 7 hours 23 minutes earlier.

Area forecast discussion, May 6, 3:00 PM CDT, 7 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
300 PM CDT TUE MAY 6 2003

A LULL IN THE ACTION WELCOMED...WHICH GIVE A BIT OF TIME TO UPDATE/
CREATE THE EVENING FORECAST PACKAGE. THE NORTH AMERICAN VIEW OF
WATER VAPOR/INFRARED INDICATED A SURGE OF SUBTROPICAL MOISTURE
HEADED FROM SOUTH OF THE BAJA TO THE SE LOWER 48. SOME OF THIS
MOISTURE VIA THE VISIBLE SPECTRUM SHOWS A BAND OF THICKER...HIGHER
CLOUDS HEADED THIS WAY FROM THE PINEY WOODS TO EAST OF MERIDIAN.
19Z SURFACE MAP AND VISIBLE SATELLITE ANIMATION SUGGESTS A BOUNDARY
EXTENDING EAST/WEST FROM NEAR TUSCULLOSA TO SOUTH OF FORT PAYNE.
FEWER CLOUDS OVER THE NW COUNTIES HAVE HELPED HIGH TEMPS THUS FAR
WARMER THAN PREVIOUS THOUGHTS LATE THIS MORNING.

WILL MAKE FEW CHANGES PLANNED TO THE ON-GOING FORECASTS. WITH CURRENT
THINKING...THIS QUIET TIME BETWEEN THE STORMS COULD GO AWAY LATER
THIS AFTERNOON AND THIS EVENING. 18Z SOUNDING NWS BMX SHOWS CAPES
FOR THE CENTRAL PART OF THE STATE IN THE 3400 J/KG...WHILE BUF
SOUNDINGS FROM THE ETA WERE RISING TO THE 3K RANGE NEXT HOUR...AND
STAYING ABOVE 1K THROUGH 10 PM.

WITH ADDITIONAL RAINS EXPECTED...WE WILL CONTINUE THE FLOOD WATCH
TONIGHT THROUGH WEDNESDAY. MODEL OUTPUT CONCERNING QPF WAS NOT
CONSISTENT. THE MM5 IS SUGGESTING ANOTHER SHOT OF CONVECTION
CENTERED ABOUT A DAY FOR NOW. THE ETA/NGM/AVN SUGGEST AGAIN MORE
RAINS AGAIN OVERNIGHT...WITH MORE SCATTERED COVERAGE TOMORROW.

FOR THE EXTENDED...WILL END THE PRECIP IN THE UPCOMING ZONES AFTER
THURSDAY...AND HOPEFULLY CONTINUE A DRY CAST THROUGH SUNDAY. THEN
MORE PRECIP NEXT MONDAY AND TUESDAY.

FIRST GUESS TEMPS AND POPS FOLLOW...

HSV 67/82 65/83 68  5532
MSL 68/81 65/84 68  5532
CUL 69/83 67/88 68  5532
FTP 66/82 66/83 67  6532

.HUN...TORNADO WATCH FOR ALL OF NORTH ALABAMA UNTIL 7 PM TODAY.
       FLOOD WATCH FOR ALL OF NORTHERN ALABAMA THROUGH WEDNESDAY.

BOYD
Hazardous weather outlook, May 6, 9:41 PM CDT, 42 minutes before
ALZ001>010-016-071030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
941 PM CDT TUE MAY 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(TONIGHT)...

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE DEVELOPING
ACROSS PARTS NORTHERN MISSISSIPPI AND EVENTUALLY ACROSS NORTHERN
ALABAMA OVER THE NEXT SEVERAL HOURS.  THESE STORMS WILL HAVE THE
POTENTIAL TO PRODUCE LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES.

THERE IS A BETTER CHANCE OF THUNDERSTORMS BEGINNING LATE TONIGHT AS
ANOTHER LARGE THUNDERSTORM COMPLEX PUSHES EAST TOWARD THE AREA.
STRONG TO SEVERE THUNDERSTORMS...ALONG WITH A PERIOD OF HEAVY
RAINFALL WILL BE A POSSIBILITY THROUGH WEDNESDAY MORNING.  FLASH
FLOODING WILL CONTINUE TO BE A MAJOR THREAT AS THIS PRECIPITATION
DEVELOPS.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)...

AN AREA OF RAIN AND THUNDERSTORMS WILL LIKELY BE ONGOING THROUGH AT
LEAST THE LATE MORNING HOURS ON WEDNESDAY.  PRECIPITATION WILL BE
TAPERING OFF BY THE AFTERNOON HOURS.  ADDITIONAL PRECIPITATION IS
POSSIBLE INTO THE DAY ON THURSDAY AS A FRONTAL BOUNDARY MOVES INTO
THE TENNESSEE VALLEY.  DRIER WEATHER RETURNS BY FRIDAY AND SATURDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NEEDED TONIGHT THROUGH EARLY AFTERNOON WEDNESDAY.

MR

In the hours before

Local storm report, May 6, 4:29 PM CDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
429 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 AM    PETERSVILLE               AL   WIND DAMAGE
05/06/03   LAUDERDALE                     MINOR ROOF DAMAGE
                                          REPORTED WITH NUMEROUS
                                          TREES DOWN IN THE HETHRO
                                          SUBDIVISION IN
                                          PETERSVILLE.

0633 AM    PETERSVILLE               AL   FUNNEL CLOUD
05/06/03   LAUDERDALE                     FIRE DEPARTMENT REPORTED
                                          FUNNEL CLOUDS IN
                                          PETERSVILLE.

0344 PM    ANDERSON                  AL   FLASH FLOOD
05/06/03   LAUDERDALE                     COUNTY ROAD 50 CLOSED IN
                                          ANDERSON

0344 PM    LEXINGTON                 AL   FLASH FLOOD
05/06/03   LAUDERDALE                     COUNTY ROAD 49 CLOSED DUE
                                          TO FLOODING.

0410 PM    FLORENCE                  AL   FLASH FLOOD
05/06/03   LAUDERDALE                     25 FOOT DEEP BY 30 FOOT
                                          WIDE SECTION OF RIVER
                                          MONT ROAD WASHED AWAY
                                          NEAR FLORENCE

0410 PM    ROGERSVILLE               AL   FLASH FLOOD
05/06/03   LAUDERDALE                     FOUNDATION OF COUNTY ROAD
                                          BRIDGE 562 WASHED OUT AND
                                          BRIDGE DAMAGED.

0410 PM    LIM ROCK                  AL   FLASH FLOOD
05/06/03   JACKSON                        COUNTY ROAD 35 AT LIM
                                          ROCK STILL UNDERWATER
Special weather statement, May 6, 9:43 PM CDT, 40 minutes before
ALZ003-004-070400-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
943 PM CDT TUE MAY 6 2003

A STRONG THUNDERSTORM WILL MOVE ACROSS LAWRENCE COUNTY THROUGH 11 PM.
GUSTY WINDS TO 30 MPH...SMALL HAIL...AND TORRENTIAL DOWNPOURS WILL
BE LIKELY. THE GROUND IS ALREADY SATURATED SO ANY ADDITIONAL
RAINFALL WILL RUN OFF QUICKLY.

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 9:47 PM CDTFlash Flood WarningHUNLawrence3 hr
May 6, 9:51 PM CDTSevere Thunderstorm WarningHUNLawrence24 min
May 6, 10:16 PM CDTSevere Thunderstorm WarningHUNLawrence44 min
May 6, 10:36 PM CDTFlash Flood WarningHUNJackson, Madison3 hr
May 6, 10:47 PM CDTSevere Thunderstorm WarningHUNMorgan43 min
May 6, 10:48 PM CDTSevere Thunderstorm WarningHUNFranklin42 min
May 6, 11:01 PM CDTSevere Thunderstorm WarningHUNJackson, Madison44 min
May 6, 11:04 PM CDTTornado WarningHUNColbert, Franklin41 min
May 7, 8:20 AM CDTFlash Flood WarningHUNColbert, Franklin, Lauderdale4 hr
May 7, 9:10 AM CDTFlash Flood WarningHUNLawrence, Limestone, Madison, Morgan3 hr
May 7, 9:10 AM CDTFlash Flood WarningHUNLawrence, Limestone, Madison, Morgan4 hr
May 7, 10:52 AM CDTFlash Flood WarningHUNJackson, Marshall3 hr
May 7, 11:43 AM CDTFlash Flood WarningHUNDeKalb2 hr
May 7, 12:45 PM CDTFlash Flood WarningHUNMadison4 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.